Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 137, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2021, 7:13 PM CDT for 5 counties in Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 20, 2021, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Gage County, NE, Johnson County, NE, Nemaha County, NE, Pawnee County, NE, Richardson County, NE
The radar
The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 13.7
The text
As transmitted.
118
WUUS53 KOAX 210013
SVROAX
NEC067-097-127-133-147-210045-
/O.NEW.KOAX.SV.W.0137.210821T0013Z-210821T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
713 PM CDT Fri Aug 20 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Johnson County in southeastern Nebraska...
Nemaha County in southeastern Nebraska...
Western Richardson County in southeastern Nebraska...
Pawnee County in southeastern Nebraska...
Southeastern Gage County in southeastern Nebraska...
* Until 745 PM CDT.
* At 713 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Cook to 5 miles north of Table Rock
to near Summerfield, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. At 705 PM, weather spotters
reported trees down 3 miles southeast of Sterling.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Table Rock around 720 PM CDT.
Humboldt around 725 PM CDT.
Johnson around 730 PM CDT.
Other locations in the path of these severe thunderstorms include
Auburn and Stella.
People attending Johnson County Fairgrounds should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4052 9585 4024 9574 4000 9598 4000 9653
4026 9635 4052 9633
TIME...MOT...LOC 0013Z 273DEG 38KT 4049 9623 4026 9613 4001 9638
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Mead1 follow-up statement
140
WWUS53 KOAX 210041
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
741 PM CDT Fri Aug 20 2021
NEC067-097-127-133-147-210049-
/O.EXP.KOAX.SV.W.0137.000000T0000Z-210821T0045Z/
Johnson NE-Nemaha NE-Richardson NE-Pawnee NE-Gage NE-
741 PM CDT Fri Aug 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON...NEMAHA...WESTERN
RICHARDSON...PAWNEE AND SOUTHEASTERN GAGE COUNTIES WILL EXPIRE AT 745
PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Nemaha, Pawnee, and Richardson Counties until 8:30 PM
CDT.
LAT...LON 4052 9585 4024 9574 4000 9598 4000 9653
4026 9635 4052 9633
TIME...MOT...LOC 0039Z 273DEG 38KT 4048 9588 4025 9578 4000 9603
$$
MeadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:00 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 20, 6:00 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 600 PM CDT Fri Aug 20 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 247 PM CDT Fri Aug 20 2021 Well, no surprise, as early morning convection and clouds are certainly playing a role in afternoon severe weather potential. The OAX 18Z sounding showed a fairly stout cap that will have to be overcome, and lingering clouds certainly aren't helping. However, subsidence behind an eastward propagating gravity wave (seen at 2 PM along a line including Fremont and Lincoln) has led to some clearing. Unsure if this clearing will be enough to erode the said cap, but should be enough to weaken it such that convection is able to develop along the trailing cold front (stretching from Yankton, SD, to Grand Island as of 2 PM). Assuming storms are able to form, plenty of at least elevated instability to work with, as the 18Z sounding showed 2550 J/kg of MUCAPE. As far as shear goes, surface wind fields have become more southwesterly immediately behind the aforementioned gravity wave, really reducing the curvature in the low level hodograph. However, should still see at least a slight uptick in strength of low level flow given deepening low pressure in the Dakotas. Deeper layer shear still largely looks to remain near and behind the front, so really only looking like a very narrow corridor right along the front for any storm organization. Even then, the deep layer shear is largely parallel to the boundary, so would expect a transition to more linear/cluster-like features fairly quickly. That said, the cap may work to keep things discrete slightly longer. So in summary, there still appears to be a severe weather threat with storms that form along the cold front, with damaging winds, large hail, locally heavy rain, and perhaps a tornado or two all possible. However, also still plenty of questions regarding storm timing and coverage...more than typical this close to an event. Following the front, expect a cooler and overall nice day on Saturday, though northwest winds could be on the breezier side to start. Expect afternoon temperatures to top out in the upper 70s to lower 80s, with dewpoints in the 50s providing fairly comfortable humidity levels. This nice weather will be short-lived, however, as southerly flow returns Sunday, bringing warm, moist air back to the area. A fairly potent shortwave will then eject east-northeastward out of the Rockies and largely remain north of the forecast area. However, a surface warm front moving northeastward through the forecast area and a cold front approaching from the west will provide plenty of forcing for more showers and storms. Compared to what we're seeing today, shear looks more favorable for organized severe weather. That said, we once again may be dealing with morning convection and clouds, so overall forecast confidence is on the lower side. Zonal to west-southwesterly upper level flow will persist through the remainder of the forecast period, with various shortwaves sliding near or through the forecast area and providing off and on shower and storm chances. Confidence in exact timing and strength of any given wave isn't particularly high, but seems as though guidance is suggesting Wednesday night into Thursday would see the highest precip chances. Otherwise, high temperatures look to remain in the lower 90s through Tuesday, before we see more 80s start to creep in Wednesday through the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Aug 20 2021 Strong cold front crossing the area has gusty southerly winds of up to 20 knots ahead of the front. Strong thunderstorms are possible at KLNK and KOMA through 02Z Saturday. Hail and damaging wind gusts are possible. Behind the front, northwesterly winds will be gusty for an hour or two before relaxing later tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 2:52 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 252 PM CDT Fri Aug 20 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 252 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Severe storms remain possible across much of the area through this evening, with the greatest threat exiting around 10 PM. Storms will be capable of producing damaging winds, large hail and pockets of very heavy rain. There is also a small chance for a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms could develop after midnight Saturday night and continue into Sunday morning. More storms may develop in the afternoon and evening. Some strong to severe storms are possible. Large hail and damaging winds would be the main hazards for Sunday afternoon and evening. There will continue to be at least some chance for thunderstorms off and on into next week, especially in the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed for parts of the area this afternoon and evening.
In the hours before
Local storm report, Aug 20, 6:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 WNW FAIRBURY 40.15N 97.20W
08/20/2021 E0.70 INCH JEFFERSON NE EMERGENCY MNGR
PEA TO DIME SIZED.
&&
CASpecial weather statement, Aug 20, 6:27 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri Aug 20 2021
NEZ066-068-088>090-092-210000-
Jefferson NE-Otoe NE-Gage NE-Pawnee NE-Lancaster NE-Johnson NE-
627 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southern Lancaster,
western Johnson, southeastern Jefferson, southwestern Otoe,
northwestern Pawnee and Gage Counties through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cortland to Pickrell to near Hollenberg.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Beatrice, Cortland and Pickrell around 630 PM CDT.
Firth around 640 PM CDT.
Other locations in the path of these storms include Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
&&
LAT...LON 4000 9698 4033 9692 4057 9691 4058 9636
4035 9630 4001 9651
TIME...MOT...LOC 2327Z 271DEG 25KT 4053 9673 4035 9673 4001 9695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeadLocal storm report, Aug 20, 6:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 2 W DAYKIN 40.33N 97.34W
08/20/2021 E1.50 INCH JEFFERSON NE PUBLIC
0645 PM HEAVY RAIN 1 N FAIRBURY 40.16N 97.18W
08/20/2021 M1.43 INCH JEFFERSON NE EMERGENCY MNGR
&&Special weather statement, Aug 20, 7:02 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Aug 20 2021
NEZ068-089>093-210030-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
702 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Johnson, western
Nemaha, southwestern Otoe, northwestern Richardson, Pawnee and
eastern Gage Counties through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterling to 6 miles southwest of Tecumseh
to 4 miles northeast of Oketo. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tecumseh around 705 PM CDT.
Table Rock around 710 PM CDT.
Cook around 715 PM CDT.
Other locations in the path of these storms include Humboldt, Johnson
and Talmage.
People attending Johnson County Fairgrounds should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
&&
LAT...LON 4001 9678 4031 9656 4052 9649 4053 9646
4057 9646 4057 9594 4027 9583 4000 9614
TIME...MOT...LOC 0001Z 272DEG 41KT 4051 9635 4028 9624 4001 9655
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MeadLocal storm report, Aug 20, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 3 SE STERLING 40.43N 96.35W
08/20/2021 JOHNSON NE PUBLIC
MULTIPLE TREES DOWN.
&&
TSNLocal storm report, Aug 20, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 E STERLING 40.46N 96.31W
08/20/2021 JOHNSON NE PUBLIC
MULTIPLE 3-4 INCH BRANCHES DOWN.
&&
TSNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:02 PM CDT | Special Weather Statement | OAX | Johnson, Pawnee | 28 min |
| Aug 20, 7:38 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Pawnee, Richardson | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.